Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 21, 2004, 8:45 AM EDT for Marshall County, Wetzel County, West Virginia; Greene County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 8:45 AM EDT (12:45 UTC)
- Expired
- May 21, 2004, 9:30 AM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Greene County, PA, Marshall County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -197 m²/s²
- 0-3 km storm-relative helicity
- -213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 211245
SVRPBZ
PAC059-WVC051-103-211330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN PENNSYLVANIA
MARSHALL COUNTY IN WEST VIRGINIA
WETZEL COUNTY IN WEST VIRGINIA
* UNTIL 930 AM EDT
* AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
LYNN CAMP...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DENVER HEIGHTS...
PINE GROVE...
ALEPPO...
LITTLETON...
KNOB FORK...
HUNDRED...
SPRAGGS...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
HEAVY RAIN MAY CAUSE FLOODING IN POOR DRAINAGE AREAS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3961 8086 3981 8073 3993 8067 3973 8005
3972 8042 3964 8040 3963 8045 3962 8044
3959 8049 3956 8050 3954 8050 3953 8051
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:50 AM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, May 21, 2:50 AM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 AM EDT FRI MAY 21 2004 ISOLATED AREA OF +RA FELL OVRNGT OVR THE EXTREME NERN ZONES OF THE CWA. OTHERWISE SHRA/TSRA CONT TO DEVELOP OVR OH AND OFF LAKE ERIE WITH APPRCH OF MCS. MRNG POP NMBRS HAVE BEEN BUMPED TO LIKELY WITH MENTION OF +RA INCLUDED OVR NRN AND WRN ZONES. POSITION OF WEAK FRONT OVR NRN CWA ALNG WITH OUTFLOW BNDRIES FM THIS ACTIVITY WL DETERMINE TSRA FOCUS...SO HAVE NOT PLAYED WITH CHC/SCT NMBRS MUCH PAST TDA. MINOR ADJUSTMENTS ONLY TO TEMPS. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. && 15
Hazardous weather outlook, May 21, 5:40 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 540 AM EDT FRI MAY 21 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-220900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 540 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SEVERE THUNDERSTORMS AND FLOODING ARE THE MAIN THREAT FOR THE UPPER OHIO VALLEY EARLY THIS MORNING. SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS PERIOD...ALTHOUGH MOST DAYS THERE IS A CHANCE OF THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... THE SPOTTER NET MAY BE ACTIVATED THIS MORNING.
In the hours before
Special weather statement, May 21, 3:34 AM EDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 334 AM EDT FRI MAY 21 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211100- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 334 AM EDT FRI MAY 21 2004 ...LINE OF THUNDERSTORMS MOVING IN FROM THE NORTHWEST... A LINE OF THUNDERSTORMS STRETCHING FROM ERIE PENNSYLVANIA TO COLUMBUS OHIO IS MOVING SOUTHEAST AT ABOUT 25 MPH. SOME OF THE STORMS IN THIS LINE MAY CONTAIN HEAVY RAIN...HAIL AND GUSTY WINDS. THE STORMS WILL BE REACHING THE CITIES OF CLARION AND NEW CASTLE IN PENNSYLVANIA AND SALEM AND NEW PHILADELPHIA IN OHIO BY 345 AM. IF YOU ARE TRAVELING STAY ALERT FOR FLOODING AND PONDING OF WATER. DO NOT DRIVE IN FLOODED AREAS. HIGH PROFILE VEHICLES SHOULD ALSO KEEP ALERT FOR GUSTY CROSS WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 21, 5:34 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT-SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 534 AM EDT FRI MAY 21 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211500- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 534 AM EDT FRI MAY 21 2004 ...SEVERE WEATHER OUTLOOK FOR THE UPPER OHIO VALLEY... THE MAIN THREAT OF SEVERE THUNDERSTORMS TODAY ACROSS THE UPPER OHIO VALLEY IS THIS MORNING WITH THE SQUALL LINE OF SEVERE THUNDERSTORMS CURRENTLY MOVING THROUGH THE REGION. DAMAGING WINDS AND LARGE HAIL ARE THE INITIAL THREAT. THE ENSUING HEAVY RAIN MAY CAUSE FLOODING. LATE THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS MAY REDEVELOP. STAY TUNED FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:41 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 64 min |
| May 21, 5:00 AM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 75 min |
| May 21, 5:03 AM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 57 min |
| May 21, 5:24 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 66 min |
| May 21, 5:42 AM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 63 min |
| May 21, 5:57 AM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia | 78 min |
| May 21, 6:29 AM EDT | Severe Thunderstorm Warning | PBZ | Preston | 76 min |
| May 21, 6:54 AM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 81 min |
| May 21, 5:23 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 67 min |
| May 21, 5:50 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Ohio | 55 min |
| May 21, 6:23 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 67 min |
| May 21, 6:48 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 57 min |
| May 21, 7:31 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 59 min |
| May 20, 8:16 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 59 min |
| May 20, 8:37 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 53 min |
| May 20, 10:34 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 41 min |
| May 20, 10:39 PM EDT | Tornado Warning | PBZ | Jefferson | 36 min |
| May 20, 11:13 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| May 21, 2:55 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 35 min |
| May 21, 3:27 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
| May 21, 4:04 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Lawrence | 56 min |
| May 21, 4:06 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 54 min |
| May 21, 4:27 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| May 21, 4:36 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| May 21, 5:33 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 72 min |
| May 21, 5:45 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 75 min |
| May 21, 5:09 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 66 min |
| May 21, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 64 min |
| May 21, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion | 59 min |
| May 21, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 63 min |
| May 21, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| May 21, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 61 min |
| May 21, 6:47 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| May 21, 6:52 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| May 21, 7:28 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.